Alert archive / Montana / Blizzard Warnings in 2018
Blizzard Warning 1, NWS Billings, MT
NWS Billings, MT issued this blizzard warning at Feb 14, 2018, 11:50 PM MST for Golden Valley County, Wheatland County, Montana. It was in force for 12 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 14, 2018, 11:50 PM MST (06:50 UTC)
- Expired
- Feb 15, 2018, 11:44 AM MST
- In force
- 12 hr
- Issued by
- NWS Billings, MT
Counties Golden Valley County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 15, 6:00 AM MST | SNOW 2.5 | 5 S Ryegate, MT | |
| Feb 15, 6:30 AM MST | SNOW 1.5 | 4 Sse Harlowton, MT | |
| Feb 15, 7:00 AM MST | SNOW 2 | Ryegate, MT | |
| Feb 15, 8:00 AM MST | SNOW 1.5 | 20 Nnw Lavina, MT | |
| Feb 15, 8:31 AM MST | SNOW 1 | 8 Ssw Harlowton, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 6.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
024 WWUS45 KBYZ 150650 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 1150 PM MST Wed Feb 14 2018 MTZ063-151900- /O.UPG.KBYZ.WW.Y.0011.000000T0000Z-180215T1900Z/ /O.NEW.KBYZ.BZ.W.0001.180215T0650Z-180215T1900Z/ Judith Gap- Including the locations of Judith Gap 1150 PM MST Wed Feb 14 2018 ...BLIZZARD WARNING IN EFFECT UNTIL NOON MST THURSDAY... * WHAT...Blizzard conditions occurring with near zero visibility at times in blowing and drifting snowfall. Travel will be very dangerous to impossible through most of the night. * WHERE...Judith Gap. * WHEN...Until noon MST Thursday. * ADDITIONAL DETAILS...Winds gusting as high to around 40 mph will cause whiteout conditions in blowing snow through the night. Significant drifting of the snow is likely. Conditions are expected to slowly improve Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please check the latest road reports as road closures are likely. If you get stranded, stay with your vehicle. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ030-034-035-038>041-057-058-064-065-WYZ099-160100- /O.CON.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/ Treasure-Northern Stillwater-Yellowstone-Southern Big Horn- Eastern Carbon-Northern Park-Northern Sweet Grass- Northern Big Horn-Southern Rosebud-Paradise Valley- Livingston Area-Sheridan Foothills- Including the locations of Hysham, Bighorn, Columbus, Absarokee, Park City, Rapelje, Billings, Laurel, Huntley, Pompeys Pillar, Custer, Broadview, Lodge Grass, Pryor, Wyola, Bridger, Joliet, Fromberg, Belfry, Warren, Clyde Park, Wilsall, Big Timber, Melville, Hardin, Crow Agency, Busby, Lame Deer, Ashland, Birney, Emigrant, Livingston, Springdale, Sheridan, Dayton, Ranchester, Big Horn, and Story 1150 PM MST Wed Feb 14 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THURSDAY... * WHAT...Snow and blowing snow. Plan on slippery road conditions along with poor visibilities. Total snow accumulations will range from 2 to 5 inches. * WHERE...Northern Park county. * WHEN...Until 6 PM MST Thursday. * ADDITIONAL DETAILS...North winds gusting 15 to 30 mph will cause areas of blowing and drifting snow along with reduced visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means periods of snow and blowing snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ056-066-160100- /O.CON.KBYZ.WW.Y.0011.180215T0700Z-180216T0100Z/ Red Lodge Foothills-Beartooth Foothills- Including the locations of Red Lodge, Roberts, Roscoe, Fishtail, McLeod, and Nye 1150 PM MST Wed Feb 14 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THURSDAY... * WHAT...Snow accumulations of 3 to 6 inches are expected with locally higher amounts possible. * WHERE...Red Lodge Foothills and Beartooth Foothills. * WHEN...From midnight tonight to 6 PM MST Thursday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times along with slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ028-029-031-042-151900- /O.CON.KBYZ.WW.Y.0011.000000T0000Z-180215T1900Z/ Southern Wheatland-Musselshell-Northern Rosebud-Golden Valley- Including the locations of Harlowton, Twodot, Shawmut, Roundup, Melstone, Musselshell, Colstrip, Forsyth, Ingomar, Angela, Ryegate, and Lavina 1150 PM MST Wed Feb 14 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST THURSDAY... * WHAT...Snow and blowing snow. Plan on slippery road conditions along with poor visibilities. Total snow accumulations of 1 to 3 inches are expected. * WHERE...Southern Wheatland, Musselshell, Northern Rosebud, Golden Valley and Judith Gap counties. * WHEN...Until noon MST Thursday. * ADDITIONAL DETAILS...North winds gusting 20 to 35 mph will cause areas of blowing and drifting snow along with reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means periods of snow and blowing snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
3 follow-up statements
177 WWUS45 KBYZ 150948 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 248 AM MST Thu Feb 15 2018 MTZ063-151900- /O.CON.KBYZ.BZ.W.0001.000000T0000Z-180215T1900Z/ Judith Gap- Including the locations of Judith Gap 248 AM MST Thu Feb 15 2018 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Blizzard conditions occurring with near zero visibility at times in blowing and drifting snowfall. Travel will be very dangerous to impossible through most of the night. * WHERE...Judith Gap. * WHEN...Until noon MST Thursday. * ADDITIONAL DETAILS...Winds gusting as high as 40 mph will cause whiteout conditions in blowing snow through the night. Significant drifting of snow is likely. Conditions are expected to slowly improve after 5 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Road closures have been reported. Do not travel. If you do get caught stranded, stay with your vehicle. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ036-037-160100- /O.EXA.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/ Powder River-Carter- Including the locations of Broadus, Biddle, Powderville, Sonnette, Ekalaka, Alzada, Hammond, and Belltower 248 AM MST Thu Feb 15 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Snow and blowing snow. Rural roads may become difficult to travel due to blowing and drifting snow. Plan on slippery road conditions along with poor visibilities. Total snow accumulations will range from 2 to 4 inches. * WHERE...Powder River and Carter. * WHEN...Until 6 PM MST Thursday. * ADDITIONAL DETAILS...North winds gusting to 15 to 30 mph will cause areas of blowing and drifting snow along with reduced visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel difficulties should be expected. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ030-034-035-038>041-057-058-064-065-WYZ099-160100- /O.CON.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/ Treasure-Northern Stillwater-Yellowstone-Southern Big Horn- Eastern Carbon-Northern Park-Northern Sweet Grass- Northern Big Horn-Southern Rosebud-Paradise Valley- Livingston Area-Sheridan Foothills- Including the locations of Hysham, Bighorn, Columbus, Absarokee, Park City, Rapelje, Billings, Laurel, Huntley, Pompeys Pillar, Custer, Broadview, Lodge Grass, Pryor, Wyola, Bridger, Joliet, Fromberg, Belfry, Warren, Clyde Park, Wilsall, Big Timber, Melville, Hardin, Crow Agency, Busby, Lame Deer, Ashland, Birney, Emigrant, Livingston, Springdale, Sheridan, Dayton, Ranchester, Big Horn, and Story 248 AM MST Thu Feb 15 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Snow and blowing snow. Plan on snow covered and slippery road conditions along with poor visibilities. Total snow accumulations will range from 1 to 3 inches in the Paradise Valley, and 3 to 6 inches elsewhere. * WHERE...Portions of south central and southeast Montana, and north central Wyoming. * WHEN...Until 6 PM MST Thursday. * ADDITIONAL DETAILS...North winds gusting to 15 to 30 mph will cause areas of blowing and drifting snow along with reduced visibilities. Plan on a slow morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means periods of snow and blowing snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ056-066-160100- /O.CON.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/ Red Lodge Foothills-Beartooth Foothills- Including the locations of Red Lodge, Roberts, Roscoe, Fishtail, McLeod, and Nye 248 AM MST Thu Feb 15 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Snow accumulations of 3 to 6 inches are expected with locally higher amounts possible. * WHERE...Red Lodge Foothills and Beartooth Foothills. * WHEN...Until 6 PM MST Thursday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times along with slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ028-029-031-042-151900- /O.CON.KBYZ.WW.Y.0011.000000T0000Z-180215T1900Z/ Southern Wheatland-Musselshell-Northern Rosebud-Golden Valley- Including the locations of Harlowton, Twodot, Shawmut, Roundup, Melstone, Musselshell, Colstrip, Forsyth, Ingomar, Angela, Ryegate, and Lavina 248 AM MST Thu Feb 15 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Snow and blowing snow. Plan on slippery road conditions along with poor visibilities. Total snow accumulations of 1 to 3 inches are expected. * WHERE...Southern Wheatland, Musselshell, Northern Rosebud, Golden Valley and Judith Gap counties. * WHEN...Until noon MST Thursday. * ADDITIONAL DETAILS...North winds gusting 20 to 30 mph will cause areas of blowing and drifting snow along with reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for snow covered roads and limited visibilities, and use caution while driving. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
821 WWUS45 KBYZ 151638 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 938 AM MST Thu Feb 15 2018 MTZ063-151900- /O.CON.KBYZ.BZ.W.0001.000000T0000Z-180215T1900Z/ Judith Gap- Including the locations of Judith Gap 938 AM MST Thu Feb 15 2018 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Blizzard conditions at times. Travel will be very dangerous to impossible for some areas. * WHERE...Judith Gap. * WHEN...Until noon MST today. * ADDITIONAL DETAILS...Winds gusting as high as 30 mph will cause whiteout conditions in blowing snow. Significant drifting of the snow is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ030-034-035-038>041-057-058-064-065-WYZ099-160100- /O.CON.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/ Treasure-Northern Stillwater-Yellowstone-Southern Big Horn- Eastern Carbon-Northern Park-Northern Sweet Grass- Northern Big Horn-Southern Rosebud-Paradise Valley- Livingston Area-Sheridan Foothills- Including the locations of Hysham, Bighorn, Columbus, Absarokee, Park City, Rapelje, Billings, Laurel, Huntley, Pompeys Pillar, Custer, Broadview, Lodge Grass, Pryor, Wyola, Bridger, Joliet, Fromberg, Belfry, Warren, Clyde Park, Wilsall, Big Timber, Melville, Hardin, Crow Agency, Busby, Lame Deer, Ashland, Birney, Emigrant, Livingston, Springdale, Sheridan, Dayton, Ranchester, Big Horn, and Story 938 AM MST Thu Feb 15 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Snow and blowing snow occurring. Plan on slippery road conditions. In addition, areas of poor visibility are expected. Additional snow accumulations of up to one inch are expected. * WHERE...Portions of North Central Wyoming and South Central and Southeast Montana. * WHEN...Until 6 PM MST this evening. * ADDITIONAL DETAILS...Gusty winds will cause areas of blowing and drifting snow in open areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means periods of snow and blowing snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ056-066-160100- /O.CON.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/ Red Lodge Foothills-Beartooth Foothills- Including the locations of Red Lodge, Roberts, Roscoe, Fishtail, McLeod, and Nye 938 AM MST Thu Feb 15 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Snow occurring. Plan on slippery road conditions. Additional snow accumulations of up to 2 inches are expected. * WHERE...Red Lodge Foothills and Beartooth Foothills. * WHEN...Until 6 PM MST this evening. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ028-029-031-042-151900- /O.CON.KBYZ.WW.Y.0011.000000T0000Z-180215T1900Z/ Southern Wheatland-Musselshell-Northern Rosebud-Golden Valley- Including the locations of Harlowton, Twodot, Shawmut, Roundup, Melstone, Musselshell, Colstrip, Forsyth, Ingomar, Angela, Ryegate, and Lavina 938 AM MST Thu Feb 15 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Snow and blowing snow occurring. Plan on slippery road conditions. Little additional snow accumulation expected. * WHERE...Southern Wheatland, Musselshell, Northern Rosebud and Golden Valley. * WHEN...Until noon MST today. * ADDITIONAL DETAILS...Winds gusting as high as 30 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means periods of snow and blowing snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ036-037-160100- /O.CON.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/ Powder River-Carter- Including the locations of Broadus, Biddle, Powderville, Sonnette, Ekalaka, Alzada, Hammond, and Belltower 938 AM MST Thu Feb 15 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Snow and blowing snow occurring. Plan on slippery road conditions. In addition, areas of poor visibility are expected. Additional snow accumulations of 1 to 3 inches are expected. * WHERE...Powder River and Carter. * WHEN...Until 6 PM MST this evening. * ADDITIONAL DETAILS...Winds gusting as high as 30 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means periods of snow and blowing snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
040 WWUS45 KBYZ 151844 WSWBYZ URGENT - WINTER WEATHER MESSAGE National Weather Service Billings MT 1144 AM MST Thu Feb 15 2018 MTZ063-151945- /O.CAN.KBYZ.BZ.W.0001.000000T0000Z-180215T1900Z/ Judith Gap- 1144 AM MST Thu Feb 15 2018 ...BLIZZARD WARNING IS CANCELLED... Strong gusty winds have decreased and visibilities have increased across the area. Although some light snow may continue at times today, only minor accumulations are be expected. $$ MTZ030-034-035-039>041-056-057-064>066-151945- /O.CAN.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/ Treasure-Northern Stillwater-Yellowstone-Eastern Carbon- Northern Park-Northern Sweet Grass-Red Lodge Foothills- Northern Big Horn-Paradise Valley-Livingston Area- Beartooth Foothills- 1144 AM MST Thu Feb 15 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Winds and snow have decreased across the area. Although some light snow will continue at times, any additional accumulations are expected to be minor. $$ MTZ028-029-031-042-151945- /O.CAN.KBYZ.WW.Y.0011.000000T0000Z-180215T1900Z/ Southern Wheatland-Musselshell-Northern Rosebud-Golden Valley- 1144 AM MST Thu Feb 15 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Winds and snow have decreased across the area. Although some light snow will continue at times, any additional accumulations are expected to be minor. $$ MTZ038-058-WYZ099-160100- /O.CON.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/ Southern Big Horn-Southern Rosebud-Sheridan Foothills- Including the locations of Lodge Grass, Pryor, Wyola, Lame Deer, Ashland, Birney, Sheridan, Dayton, Ranchester, Big Horn, and Story 1144 AM MST Thu Feb 15 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Gusty winds resulting in blowing and drifting snow will continue into this afternoon. Light snow will continue at times, but additional accumulations are expected to be minor. * WHERE...In Wyoming, Sheridan Foothills. In Montana, Southern Big Horn and Southern Rosebud. * WHEN...Until 6 PM MST this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for blowing snow means that visibilities will be limited due to strong winds blowing snow around. Use caution when traveling, especially in open areas. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ036-037-160100- /O.CON.KBYZ.WW.Y.0011.000000T0000Z-180216T0100Z/ Powder River-Carter- Including the locations of Broadus, Biddle, Powderville, Sonnette, Ekalaka, Alzada, Hammond, and Belltower 1144 AM MST Thu Feb 15 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...Gusty winds resulting in blowing and drifting snow will continue into this afternoon. Light snow will continue at times, but additional accumulations are expected to be minor. * WHERE...Powder River and Carter. * WHEN...Until 6 PM MST this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for blowing snow means periods of blowing snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For the latest road conditions, call 5 1 1. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this blizzard warning went out at Feb 14, 8:40 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Feb 14, 8:40 PM MST, 3 hours 10 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
840 PM MST Wed Feb 14 2018
.UPDATE...
Forecast on track pretty well. Arctic boundary moving in slightly
faster than previous solutions would indicate. Radar filling in
across central and western zones, so adjusted PoPs for this
evening to hit PoPs a little harder. Abundant instability
available with this system as evidenced by regional radar mosaics,
so decided to add northern Park county to the Advisory. Also
adjusted up the start time of the Advisory based on radar trends.
TWH
&&
.SHORT TERM...valid for Thu and Fri...
Mild afternoon today before the next arctic front arrives this
evening and overnight. Winds continue to flirt with advisory
levels for the Livingston and Nye areas so the wind advisory was
extended late this morning until 6pm this evening. However, all
guidance shows these winds to be backing off within the next 2 or
3 hours.
The next arctic front will begin to move through the western and
northern areas from Livingston to Judith gap by mid-evening, the
central areas around midnight with far southeast Montana around 2
am. High temperatures for Thursday will actually be reached during
the overnight hours tonight. Temperatures will go from the 30s
and lower 40s this evening to single digits and teens by daybreak
Thursday with readings remaining fairly stationary throughout the
day.
Winds will become northerly and gusty along and behind the front
through most of Thursday. Models are in decent agreement with
placement of qpf across the area but differ somewhat with amounts.
General consensus looks to be about 2-3 inches across most of the
forecast area with two exceptions. First, most areas north and
east of Yellowstone County where closer to 2 inches may be common,
and second, along the Beartooth/Absaroka Foothills from Red Lodge
to Nye where 3-5 inches will be likely. The foothills area will
need to be watched as the event unfolds as higher amounts are
possible. As a result, we will issue a winter weather advisory for
snow and blowing snow for the northern areas from mid evening
through noon tomorrow and a winter weather advisory for snow for
most of the remainder of the area from midnight tonight through
the day tomorrow. The snow is expected to decrease fairly quickly
from north to south during the afternoon Thursday.
Friday will see a return to a westerly surface flow and downslope
component along with some rising 500mb heights. This will allow
temperatures to warm back up into the upper 20s to lower 30s.
Models bring another fast, although weaker, system within a
northwest flow aloft across the forecast area Friday night. This
will bring another chance for snow. But at this time, amounts look
to be fairly light.
**A note of caution, road surface temperatures may be close to
freezing or slightly above with the onset of the snow tonight.
Quickly dropping temperatures may cause wet road surfaces to
quickly freeze so the Thursday morning commute may be
hazardous.** Hooley
.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...
Extended forecast remains similar to previous extended forecast.
Models have come into better agreement with the system that will
affect the region Saturday night into Tuesday, however, there are
differences in the amounts and placement of QPF, which lends
uncertainty to the snow amounts.
A Pacific jet will be positioned NW to SE over the area on
Saturday. The jet will eventually become oriented SW to NE as it
shifts S through the area on the front side of a trough through
Sunday. NW flow will be over the area on Sat. with some energy
lingering in the flow from the Friday night system. Vorticity and
moisture will move out of the trough in the Pacific NW, and affect
the area Sat. afternoon. Thus kept a low chance of snow over much
of the area Sat. morning, then had snow moving in from the W Sat.
afternoon. Snow amounts will be very light and Sat. will be the
warmest day of the period with highs in the 20s to mid 30s. More
energy from the trough will cross the area Sat. night, accompanied
by good moisture. Precipitable waters will average around /.30/
inches based on GEFS plumes. While there is no 700 mb low, a
surface low will move into WY, and surface to 850 mb winds will
turn upslope from a NE direction. These factors will bring
accumulating snow to the area, with the highest chances from KBIL
W. The model QPF amounts did differ during this period, but at
least several inches of snow do appear likely from KBIL W. Area
will be under WSW flow on Sun. and upslope flow will continue
with the differing QPF amounts. Had highest PoPs in the upslope
areas. Temperatures will be in the teens and 20s.
The trough will pivot eastward through the area Monday through
Tuesday and chances for snow will decrease gradually. Highs will
range from the single digits E to the 20s W. The weather looks
drier for the rest of the period with slightly warmer conditions
for Wednesday. Arthur
&&
.AVIATION...
Scattered snow showers over southern MT this evening should
become more widespread overnight with IFR/MVFR cigs and vis
developing at all terminals over S MT/N WY after midnight. These
low cigs/vis will persist through at least 18z Thursday with snow
expected. Mountain obscurations will occur through the period.
Dobbs/RMS
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 012/016 003/034 018/032 012/021 904/016 904/020 003/026
88/S 02/S 62/S 64/S 53/S 22/S 01/B
LVM 014/020 009/033 022/034 018/025 003/019 000/026 009/029
77/S 14/S 64/S 75/S 43/S 22/S 12/S
HDN 010/016 904/033 014/030 009/019 905/014 907/016 901/024
88/S 01/B 63/S 54/S 44/S 22/S 01/B
MLS 007/011 905/028 012/023 006/013 908/006 912/009 908/018
76/S 01/E 42/S 43/S 43/S 22/S 01/U
4BQ 012/015 905/032 015/028 011/021 905/012 906/015 904/023
88/S 00/B 43/S 44/S 44/S 33/S 01/U
BHK 006/010 905/028 011/022 005/014 908/006 912/010 908/019
66/S 01/B 32/S 44/S 43/S 22/S 01/U
SHR 014/017 903/032 014/030 012/022 905/013 906/018 902/026
88/S 01/B 43/S 45/S 43/S 22/S 01/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until noon MST Thursday FOR
ZONES 28-29-31-42-63.
Winter Weather Advisory in effect until 6 PM MST Thursday FOR
ZONES 30-34-35-38>41-57-58-64-65.
Winter Weather Advisory in effect from midnight tonight to 6
PM MST Thursday FOR ZONES 56-66.
WY...Winter Weather Advisory in effect until 6 PM MST Thursday FOR
ZONE 99.
&&
weather.gov/billingsHazardous weather outlook, Feb 14, 2:28 AM MST, 21 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 228 AM MST Wed Feb 14 2018 MTZ028>042-056>058-063>068-WYZ098-099-150930- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 228 AM MST Wed Feb 14 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Accumulating snow. * WHERE...South central Montana, southeast Montana and north central Wyoming. * WHEN...Late this evening through Thursday afternoon. Heaviest snow overnight and early Thursday morning. * ADDITIONAL DETAILS...Snow accumulations of at least 2 to 4 inches will bring some travel impacts to the area beginning late this evening into Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 3:14 PM MST | Wind Advisory | BYZ | Park, Stillwater, Sweet Grass | 27 hr |
Nearby
Blizzard Warnings in Montana, 2018Every blizzard warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.